Kansas, 2006Flash Flood in Kansas, July 10, 2006
July 10, 2006 · NWS TOP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 9, 3:10 PM CST, 10 hours 1 minute earlier.
Area forecast discussion, Jul 9, 3:10 PM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT SUN JUL 9 2006
.DISCUSSION...
PRECIPITATION CHANCES AND TEMPERATURES INTO MID WEEK REMAIN THE MAIN
FORECAST CHALLENGES.
A RATHER COMPLEX FORECAST FOR THE NEXT FEW DAYS AS TROUGH IN THE
ROCKIES WITH SEVERAL ASSOCIATED SHORTWAVE PUSHES OUT AND ACROSS THE
PLAINS...THEN ATTENTION TURNS TO THE HEAT AROUND MID WEEK. SHORT
TERM CONCERNS ARE POTENTIAL FOR HEAVY RAINS OVERNIGHT INTO MONDAY
MORNING THEN PRECIPITATION CHANCES AND TEMPERATURES MONDAY AFTERNOON.
ANALYSIS AND MODELS HAVE DEEPER LAYER OF MOISTURE OVER THE HIGH
PLAINS INTO EASTERN KANSAS. PROFILERS SHOWING TROUGH MOVING THROUGH
THE CENTRAL ROCKIES WITH WATER VAPOR IMAGERY INDICATING STRONGER
SHORTWAVE IN CENTRAL COLORADO WITH HINTS OF A WEAKER LEAD WAVE AND
ALSO TRAILING WAVE. SURFACE TROUGH/BOUNDARY EXTENDS FROM EASTERN
IOWA INTO SOUTHWEST KANSAS AT EARLY AFTERNOON...DEWPOINT GENERALLY
IN THE MID TO UPPER 60S FEEDING INTO THE BOUNDARY AND DROPPING INTO
THE MID TO UPPER 50S BEHIND BOUNDARY. TEMPERATURES ACROSS THE CWA
SHOWING A RANGE FROM ONLY THE LOW TO MID 70S IN SHOWERS OVER EAST
CENTRAL CWA TO MID 80S OVER THE NORTHEAST CORNER WHERE LITTLE IN THE
WAY OF PRECIP HAS OCCURRED AND CLOUDS NOT AS THICK. RADAR COVERAGE
ON MORNING PRECIPITATION DID ITS DIURNAL DOWNSWING AROUND NOON BUT
HAS AGAIN BEEN ON THE INCREASE SINCE AROUND 2 PM.
MODELS STILL SHOWING SOME ISENTROPIC LIFT AT 310 TO 315K SURFACES
THROUGH MIDNIGHT AND THIS IS LIKELY WHAT IS KEEPING PRECIP GOING AT
THIS TIME OF DAY. FOR THE FORECAST...LEANING MORE TOWARD NAM
SOLUTION WITH GFS SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS.
TOWARDS MIDNIGHT...SYNOPTIC LIFT FROM UPPER WAVE ENERGY COMES INTO
PLAY LASTING INTO THE MORNING HOURS ON MONDAY. THUS GOING
CATEGORICAL POPS...75 TO 80 PERCENT...OVER ALL BUT THE FAR NORTHERN
AND EASTERN COUNTIES OVERNIGHT. MODEL PRECIPITABLE WATER CLIMBS TO
JUST OVER 2 INCHES ON THE NAM OVERNIGHT AND NEAR 2.25 INCHES ON THE
GFS. HAVE MENTIONED LOCALLY HEAVY RAINFALL POSSIBLE AND HAS BEEN
ADVERTISED IN HWO PAST SEVERAL DAYS. 3-HOUR FLASH FLOOD INDICES
GENERALLY AROUND 3 INCHES WITH A FEW COUNTIES AS LOW AS 2.6...THUS
AT THIS POINT EXPECT WATER PROBLEMS TO BE LOCALIZED. EVENING SHIFT
WILL NEED TO WATCH FOR TRAINING OF ECHOES.
ON MONDAY...NAM SHOWING ONE PIECE OF ENERGY LIFTING TO THE NORTHEAST
BY THE AFTERNOON HOURS SO EXPECT SOME DECREASING IN PRECIPITATION
TRENDS AND CLOUDS AT THAT TIME BUT STILL HAVE UPPER TROUGH
OVERHEAD. CLOUDS AND PRECIP KEPT TEMPERATURES IN THE 70S
TODAY...MAY HAVE THE SAME PROBLEM ON TEMPS FOR MONDAY. GENERALLY
WENT IN THE MIDDLE 80S FOR HIGHS AT THIS POINT. PF
MONDAY NIGHT THROUGH TUESDAY NIGHT...TWO 5H TROUGHS WILL MOVE
EAST ACROSS THE CENTRAL AND SOUTHERN PLAINS. THE NAM FORECASTS THE
FIRST 5H TROUGH TO LIFT EAST ACROSS THE CWA LATE MONDAY
AFTERNOON...THEN EAST OF THE CWA MONDAY NIGHT. WEAK SUBSIDENCE ON
THE WEST SIDE OF THE 5H TROUGH AXIS MAY HELP TO DIMINISH SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE LATE
EVENING HOURS FROM WEST TO EAST ACROSS THE CWA. A SECOND 5H TROUGH
OVER CO AND NORTHERN NM WILL MOVE EAST ACROSS THE PLAINS ON TUESDAY.
I KEPT NEAR 50 POPS ACROSS THE ENTIRE CWA MONDAY NIGHT WITH THE BEST
CHANCE FOR RAIN DURING THE EVENING HOURS. AHEAD OF THE NEXT 5H
TROUGH MOVING EAST OUT OF CO THE LOW-LEVEL JET WILL INCREASE AND
KEEP TRANSPORTING DEEP GULF MOISTURE NORTHWARD. THE INCREASE LLJ MAY
ENHANCE ISENTROPIC LIFT ACROSS THE CWA THROUGH THE PRE-DAWN HOURS OF
TUESDAY AND PROVIDE AN INCREASE CHANCE OF RAIN AND ELEVATED
THUNDERSTORM THAT MAY LAST INTO THE MID MORNING HOURS OF TUESDAY. WE
MAY SEE A BREAK IN THE RAIN DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS ON TUESDAY. BOTH THE NAM AND GFS FORECAST A 35-40 KT
WEST-SOUTHWEST 5H JET MAX IN THE BASE OF THE 5H TROUGH TUESDAY
AFTERNOON ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE CWA. THE
STRONGER WEST TO SOUTHWESTERLY MID-LEVEL FLOW COMBINED WITH
SOUTHERLY LOW-LEVEL WINDS OF 10 TO 20 KTS WILL PROVIDE ENOUGH
VERTICAL WINDSHEAR FOR SEVERE THUNDERSTORMS. IF THE THE CLOUD COVER
DECREASES DURING THE EARLY AFTERNOON HOURS...INCREASED SURFACE
HEATING ALONG WITH DEEPER MOISTURE AND STEEP LAPSE RATES WILL
DESTABILIZE THE ATMOSPHERE AND INCREASE THE CHANCES FOR SEVERE
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING GIVEN THE FORECASTED
MODERATE VERTICAL WINDSHEAR PARAMETERS. TUESDAY HIGH TEMPERATURES
WILL BE DEPENDENT ON CLOUD COVER...AREAL COVERAGE OF RAIN AND
THUNDERSTORMS ALONG WITH DURATION OF THE PRECIP. IF WE DO GET A
BREAK IN PRECIP AND A DECREASE IN CLOUD COVER IN THE AFTERNOON
HOURS...HIGH TEMPERATURES SHOULD REACH THE UPPER 80S TO LOWER 90S.
WEDNESDAY THROUGH SUNDAY...ONCE THE THE 5H TROUGH MOVES EAST INTO
THE MIDWEST EARLY WEDNESDAY OUR RAIN CHANCES SHOULD COME TO AN END.
THE LONGER RANGE MODELS ALL SHOW THE 5H RIDGE AMPLIFYING ACROSS THE
SOUTHERN AND CENTRAL PLAINS. EXPECT WARM AFTERNOON HIGHS IN THE MID
TO UPPER 90S...MAY BE AOA 100 DEGREES ACROSS THE WESTERN
COUNTIES THURSDAY THROUGH SATURDAY. HIGHER SURFACE DEWPOINTS MAY
CAUSE HEAT INDICES TO RISE ABOVE 100 DEGREES ACROSS THE ENTIRE CWA.
66
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PF/66
Hazardous weather outlook, Jul 9, 3:40 PM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SUN JUL 9 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-102145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT SUN JUL 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE LIKELY TONIGHT ACROSS THE ENTIRE AREA. SOME
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY
CAUSE ISOLATED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR
MONDAY THROUGH TUESDAY...WITH THE CHANCES DECREASING FROM WEST TO EAST
TUESDAY NIGHT. LOCALIZED FLOODING WILL AGAIN BE POSSIBLE DURING
THESE TIMES. SOME OF THE THUNDERSTORMS COULD BE SEVERE BOTH MONDAY
AND TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.
Flash Flood, Republic
- When
- July 10, 1:11 AM CST to 3:45 AM CST
- Where
- Republic County, 2 mi NE of Courtland
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
A deputy reported fast flowing water up to 6 inches deep over HWY 266 about 2 miles Northeast of Courtland. Also a deputy reported fast flowing water up to 6 inches deep over several county roads 1 to 2 miles northwest of Courtland. The flash flooding occurred with up to 4.75 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10, 2006$12 million · F1 · 6 events
- Flooding in Nebraska, July 10, 2006$1.7 million · 4 events
- Hail and Damaging Winds in Oklahoma, July 10, 20061 injured · $313,000 · 61 kt wind · 25 events
- Hail and Damaging Winds in Ohio, July 10, 2006$316,000 · 1 in hail · 31 events
- Flash Flooding and Lightning Strike in Puerto Rico, July 10, 2006$605,000 · 3 events
- Flash Flooding in Nebraska, July 10, 2006$550,000 · 2 events
- Damaging Winds in Texas, July 10, 2006$175,000 · 57 kt wind · 3 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, July 10, 20065 injured · 1 event
- Damaging Winds in New York, July 10, 2006$40,000 · 52 kt wind · 3 events
- Flash Flood in Utah, July 10, 2006$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, July 10, 2006$8,000 · 61 kt wind · 12 events
- Marine Thunderstorm Winds in Lake Erie, July 10, 20068 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523334.